Kansas, 2003

Hail in Kansas, April 19, 2003

April 19, 2003 · NWS EAX · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 19, 1:51 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 19, 1:51 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT SAT APR 19 2003

MAIN CONCERN IS IN THE NEAR TERM WITH THE THREAT OF CONVECTION. ILL
DEFINED FRONT HAS STALLED ALONG THE I-35 CORRIDOR WITH THE MORNING
CONVECTION HAVING EFFECTIVELY STABILIZED THE AIRMASS ACROSS THE CWA.
THE MORNING ETA IS USELESS AS IT DESTABILIZED THE MOST OF THE CWA
THIS AFTERNOON WITH THE 15Z RUC LOOKING BETTER...HAVING PICK UP ON
THIS MORNINGS CONVECTIVE COMPLEX.

MOISTURE IMAGERY INDICATES UPPER LOW/STRONG SHORTWAVE IN THE
OKLAHOMA PANHANDLE WHICH WAS PICKED UP WELL ON THE 18Z RUC. SURFACE
LOW HAS DEVELOPED IN RESPONSE TO THIS FEATURE IN NORTHWEST OKLAHOMA.
STRONG SHORTWAVE IS EXPECTED TO SHEAR ENE TONIGHT AS PER THE RUC.
THIS IS IN LINE WITH THE OTHER SHORT RANGE MODELS...WHICH APPEARS
REASONABLE GIVEN H3 STRUCTURE OF TROF.

THE 18Z RUC IS SIMILIAR TO THE 15Z RUC IN THE HANDLING OF THE
SURFACE FEATURES AND IS PREFERRED. BELIEVE SURFACE LOW IN NORTHWEST
OKLAHOMA TO MOVE DUE EAST IN AXIS OF BEST INSTABILITY WITH THE FRONT
ACROSS OUR CWA TO MOVE SLOWLY EAST THROUGH THE EVENING. DESPITE
BEING RATHER STABLE AT THE SURFACE...PROFILERS CONTINUE TO INDICATE
BRISK H8 FLOW. THIS SHOULD PROVIDE SUFFICIENT INFLOW FOR SHOWER AND
THUNDERSTORM DEVELOPMENT AS FRONT MOVES SLOWLY SOUTHEAST. QG FORCING
WITH UPPER TROF/SHORTWAVE TROF WILL ALSO PROVIDE FORCING BEHIND AND
IN ADVANCE FRONT FOR RAIN SHOWER DEVELOPMENT. THUNDERSTORMS ARE
ALREADY DEVELOPING IN SOUTH CENTRAL KANSAS. EXPECT THIS AREA TO
EXPAND NORTHEAST RAPIDLY THIS EVENING. CANT RULE OUT THE POSSIBILITY
OF ISOLATED SEVERE...PRIMARILY HAIL. LOCALLY HEAVY RAINFALL ALSO
POSSIBLE. THE HEAVIEST RAINFALL SHOULD BE ACROSS THE SOUTHEASTERN
HALF OF THE CWA. THIS IS THE PORTION OF THE CWA WHICH HAS SEEN THE
LEAST AMOUNT OF RAIN TODAY...AND SHOULD BE ABLE TO HANDLE ANY
LOCALLY HEAVY RAINFALL TONIGHT.

THE PRECIPITATION SHOULD EXIT THE MUCH OF THE WESTERN CWA BY
MIDNIGHT AND MAY LINGER ACROSS THE NORTHEAST CORNER THROUGH THE
NIGHT...ALBIET QUITE LIGHT.

FOR SUNDAY AND SUNDAY NIGHT...MODELS INDICATE THAT AS THE UPPER TROF
MOVES TOWARD THE GREAT LAKES...SERIES OF SHORTWAVES TROFS TO MOVE
ACROSS THE CWA. MAY SEE A FEW SPRINKLES ACROSS THE NORTHERN CWA
SUNDAY NIGHT BUT WILL NOT MENTION AT THIS TIME. ETA GRIDS SHOW
EXTENSIVE LOW CLOUDS THROUGH SUNDAY NIGHT WITH CLEARING SKIES ON
MONDAY. WITH THE EXTENSIVE LOW CLOUDS ON SUNDAY...PLAN TO LOWER
TEMPERATURES ON SUNDAY. OTHERWISE...PREFER FWC TEMPERATURES THROUGH
THE PERIOD.

DB

MID-LEVEL RIDGE LOOKS TO REMAIN UPSTREAM ACROSS CENTRAL PLAINS
THROUGH THE FIRST HALF OF THE WEEK...KEEPING FORECAST AREA DRY AND
ALLOWING COOLER AIRMASS TO REMAIN IN PLACE ACROSS MUCH OF FORECAST
AREA TUESDAY INTO WEDNESDAY. NEXT SHORTWAVE TROUGH PROGGED TO MOVE
THROUGH THE REGION THURSDAY. RETURN FLOW AHEAD OF THIS WAVE MAY
ALLOW PRECIPITATION TO SPREAD INTO WESTERN ZONES LATE WEDNESDAY
NIGHT...WITH THREAT CONTINUING THROUGH THE DAY THURSDAY...ASSOCIATED
WITH PASSAGE OF MID-LEVEL TROUGH. THIS IS REPRESENTED WELL IN GOING
FORECAST...THUS HAVE ONLY MADE MINOR CHANGES.

MS

430 AM...
MAIN WEATHER CHALLENGE WILL COME DURING THE NEXT 36 HOURS. DEEP
UPPER LEVEL TROUGH OVER THE INTER-MOUNTAIN REGION WILL TRACK EAST
TODAY WITH AT LEAST TWO SIGNIFICANT IMPULSES/UPPER LEVEL WIND MAXIMA
ROTATING THROUGH IT. FIRST FEATURE HAS IGNITED AN EXPANDING AREA OF
SHOWERS AND THUNDERSTORMS FROM NORTHWEST TX THROUGH OK. PRONOUNCED
UPPER LEVEL DIFFLUENCE AXIS CUTS ACROSS FORECAST AREA AND WILL AID
THUNDERSTORM DEVELOPMENT. MESOETA AND NGM SEEM TO HAVE BEST
HANDLE/DEPICTION OF THIS ACTIVITY. THIS AREA OF RAIN WILL OVERSPREAD
THE ENTIRE FORECAST AREA BETWEEN 12Z-18Z. SOME TRAINING IS LIKELY AS
WIND FIELDS START TO LINE UP. SURFACE BOUNDARY/NORTHERN EDGE OF
DEEPER LOW LEVEL MOISTURE WILL ALSO PROVIDE A FOCUS FOR STORMS. THIS
BOUNDARY CAN BEST BE SEEN ON SATELLITE IMAGERY. NARROW BANDS OF
SCATTERED STORMS CONTINUE TO FORM ALONG THIS BOUNDARY FROM NEAR LWC
TO CDJ. LITTLE DIURNAL TEMPERATURE RANGE EXPECTED TODAY WITH WARMEST
READINGS IN EASTERN COUNTIES.

ANOTHER ROUND OF POTENTIALLY HEAVY RAIN PRODUCING STORMS ARE LIKELY
TONIGHT AS NEXT WIND MAXIMA ZIPS NORTHEAST. SOME CONCERN THAT IF
ENOUGH RAIN FALLS THIS MORNING OVER THE SAME AREA WE COULD HAVE SOME
FLOODING PROBLEMS. LATEST RADAR TRENDS SEEM TO INDICATE WE ARE
SETTING THE STAGE FOR THIS TYPE OF EVENT. HAVE OPTED TO NOT ISSUE A
FLOOD WATCH AS WE ARE IN A DROUGHT AND FLASH FLOOD GUIDANCE VALUES
ARE FAIRLY HIGH. THIS COULD CHANGE IF WIDESPREAD 1-2 INCH RAINS
MATERIALIZE THIS MORNING. FUTURE SHIFTS WILL NEED TO KEEP A WATCHFUL
EYE OUT FOR THIS.

EASTER SUNDAY LOOKS RATHER DREARY WITH WRAP AROUND LOW CLOUDS AND
PATCHY RAIN.

MJ

910 PM...
WITH THE LOSS OF DAYTIME HEATING AND THE SURGE OF THE DRYLINE
WANING, IVE CANCELLED THE TORNADO WATCH FOR THE REMAINDER OF
NORTHEAST KANSAS AND NORTHWEST MISSOURI.  A FEW RADAR RETURNS ARE
SHOWING UP ALONG THE STATE LINE OVER THE KANSAS CITY METRO AREA, BUT
WILL NOT LIKELY BECOME SURFACE BASED SINCE THEY WILL SOON BE PULLED
NORTH OF THE SURFACE WARM FRONT.  WELL KEEP AN EYE OUT FOR AN
ISOLATED STORM WITH HAIL, BUT THE THREAT FOR SUPERCELLS AND
TORNADOES HAS DIMINISHED GREATLY.

KOCH

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 19, 12:00 PM CST, 6 hours 5 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS AREAS
SOUTH AND EAST OF I-35. A COUPLE OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE AREA LATE WEDNESDAY NIGHT
INTO THURSDAY. SEVERE WEATHER IS POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING SOUTHEAST OF THE I-35 CORRIDOR.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Special weather statement, Apr 19, 4:31 PM CST, 1 hour 34 minutes before
KSZ057-060-103>105-MOZ028>033-037>040-043>046-053-054-200400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 133...IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CARROLL...CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD...
JACKSON...JOHNSON...LAFAYETTE...PETTIS...PLATTE...RANDOLPH...RAY AND
SALINE.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...
MOBERLY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG.

The radar

The Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Miami

When
April 19, 6:05 PM CST
Where
Miami County, 1 mi W of Bucyrus
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -94.733

Hail, Johnson

When
April 19, 6:05 PM CST
Where
Johnson County, 1 mi N of Spring Hill
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.767, -94.817

Hail, Johnson

When
April 19, 6:21 PM CST
Where
Johnson County, Stanley
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.850, -94.650

Hail, Linn

When
April 19, 6:35 PM CST
Where
Linn County, Mound City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -94.817

Hail, Linn

When
April 19, 6:45 PM CST
Where
Linn County, Pleasanton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352850, 5352934, 5352847, 5352848, 5352849.